Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Lake Charles, LA

February 23, 2005Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 23, 2005, 3:27 PM CST for Jefferson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 3:27 PM CST (21:27 UTC)
Expired
Feb 23, 2005, 4:30 PM CST
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Houston radar (KHGX), 98 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 232127
SVRLCH
TXC245-232230-
/O.NEW.KLCH.SV.W.0010.050223T2127Z-050223T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
327 PM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 430 PM CST

* AT 321 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NOME...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   MEEKER BY 335 PM CST
   LABELLE BY 340 PM CST
   BEAUMONT BY 350 PM CST
   PORT ACRES BY 355 PM CST
   CENTRAL GARDENS AND NEDERLAND BY 400 PM CST
   PORT ARTHUR BY 410 PM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3005 9444 2988 9440 2981 9415 2988 9390
      3011 9412

$$
1 follow-up statement
000 
WWUS54 KLCH 232204
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 PM CST WED FEB 23 2005

TXC245-232214-
/O.CAN.KLCH.SV.W.0010.000000T0000Z-050223T2230Z/
JEFFERSON TX-
404 PM CST WED FEB 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM NEAR NOME HAS WEAKENED AND MOVED TO NEAR
BEAUMONT. THIS STORM IS NO LONGER SEVERE.

LAT...LON 3005 9444 2988 9440 2981 9415 2988 9390
      3011 9412

$$

FN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 2:47 PM CST, 40 minutes earlier.

Area forecast discussion, Feb 23, 2:47 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
247 PM CST WED FEB 23 2005

.SYNOPSIS...THUNDERSTORM COMPLEX IS ABOUT TO EXIT SOUTHEAST TEXAS.
CURRENT MOVEMENT TAKES THESE THUNDERSTORMS OUT OF SOUTH AND CENTRAL
LOUISIANA DURING THE EARLY EVENING HOURS. THE STATIONARY FRONT REMAINS
JUST NORTH OF THE AREA FROM EAST TEXAS THROUGH NORTH CENTRAL AND HAS
WAVES.

REINFORCING HIGH PRESSURE FROM THE PLAINS WILL SEND THE FRONT THROUGH LATE
TONIGHT...REACHING THE COASTAL WATERS THURSDAY MORNING. OVERRUNNING RAIN
WITH EMBEDDED THUNDERSTORMS CAN BE EXPECTED IN THE WAKE OF THE FRONT DUE
TO INCREASING MOISTURE FROM THE PACIFIC. TEMPERATURES WILL FALL TO BELOW
SEASONAL NORMS IN THE CHILLY RAINS.

RAIN SHOULD TAPER OFF TO SCATTERED SHOWERS LATE THURSDAY INTO FRIDAY AS THE
FRONT SETTLES IN THE CENTRAL GULF...MOVING JUST FAR ENOUGH OFFSHORE TO END
THE RAIN AND GIVE US A COOL DRY FRIDAY NIGHT. NEXT RAINFALL LOOKS TO BE
AROUND MID-WEEK AS THE NEXT PACIFIC SYSTEM APPROACHES.

&&

.DISCUSSION...STAYING WITH THE SLOWER NAM MODEL AS SWLY FLOW ALOFT WILL HELP
PUT THE BRAKES ON THE FRONT...SHOULD NOT BE AS FAST AS THE GSM. THIS WILL
PUT TEMPS WARMER THAN GUIDANCE TONIGHT. COULD HAVE GONE LOWER ON POPS FOR
NRN ZONES TONIGHT BUT COMPROMISED WITH 50% WHICH IS STILL LESS THAN GUIDANCE
NVA LOOKS TO IMPROVE THINGS PRECIPWISE LATER TNITE.

SHALLOW FRONTAL SURFACE AND AMPLE MOISTURE SHOULD MAKE FOR A SOGGY DAY ON
THURSDAY WITH K-INDICES IN THE 30S REFLECTIVE OF ELEVATED TSTMS IN THE GOOD
CAPE ENVIRONMENT. LIKELY TO CATEGORICAL SEEMS TO BE A GOOD BET...BACKED UP BY
ALL GUIDANCE. TEMPS WILL BE TRICKY...WENT 15 DEGREES LOWER THAN H85 TEMPS
INDICATE DUE TO COLD ADVECTION...CLOUDCOVER AND RAINCOOLED AIR. NGM/NAM IS
IN AGREEMENT. STAYED CLOSE TO NGM/GFS ON TEMPS IN THE EXTENDED EXCEPT MONDAY
NIGHT WENT 4 DEGREES HIGHER OVER SOUTHERN ZONES FOR MATCHING UP PURPOSES.

&&

.AVIATION...CANNOT RULE OUT DENSE FOG IF THE CONVECTION ENDS OVER THE
BPT/LCH AREA. SEAFOG IS POISED TO MOVE IN FROM NEARSHORE WATERS WITH THAT
LIGHT SOUTHERLY FETCH WE CANT SEEM TO SHAKE. LIFR CIGS ARE LIKELY.

&&

.MARINE...CROSSOVER DEW PTS VS WATER TEMPS AND ONGOINGF REPORTS INDICATE
THAT STUBBORN SEAFOG TO CONTINUE OVER THE NEAR SHORE WATERS...AWAY FROM
TSTMS. FOG SHOULD LIFT SHORTLY AFTER DAYBREAK WITH THE SHIFT TO NORTHERLY
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  62  62  49  61 /  30  80  40  30
KBPT  62  62  49  61 /  30  70  30  30
KAEX  56  56  44  57 /  50  80  40  20
KLFT  59  62  49  59 /  30  80  40  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE TSTM WATCH UNTIL 6PM LAZ028-029-031>033-042>045
TX...NONE.

&&
Hazardous weather outlook, Feb 23, 6:00 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CST WED FEB 23 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
241200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CST WED FEB 23 2005

.DAY ONE...TODAY AND TONIGHT

...A DENSE FOG ADVISORY IS IN EFFECT UNTIL 8 AM CST SOUTH OF I-10
CORRIDOR...

DENSE FOG WILL CONTINUE TO REDUCE VISIBILITY TO NEAR ZERO ACROSS
PARTS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA AND THE ADJACENT
BAYOUS AND THE INTER-COASTAL WATERWAYS THIS MORNING. THE FOG WILL
PRIMARILY IMPACT LOCATIONS SOUTH OF A LINE FROM LAFAYETTE LOUISIANA
TO BEAUMONT TEXAS. THE FOG IS EXPECTED TO LIFT JUST A AFTER SUNRISE.

SCATTERED THUNDERSTORMS TODAY WILL CHANGE OVER TO PERIODS OF RAIN
DURING THE OVERNIGHT HOURS AS A COLD FRONT MOVES THROUGH THE
REGION AND INTO THE GULF. THE MAIN EFFECT OF THIS RAIN WILL BE
THE RIVERS AND BAYOUS RISING FROM RUNOFF. THIS IS LIKELY TO ONCE
AGAIN CAUSE SOME LOCATIONS ALONG AREA RIVERS TO MOVE BACK INTO
FLOOD STAGE OVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF RAIN WILL CONTINUE INTO THURSDAY BEHIND THE FRONT ENDING
DURING THE EVENING HOURS ON THURSDAY AS RAINS MOVE EASTWARD AND THE
FRONT PUSHES DEEPER INTO THE GULF. TEMPERATURES TO REMAIN ON THE COOL
SIDE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED TODAY.

K. KUYPER

In the hours before

Local storm report, Feb 23, 10:29 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1029 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             2 S LAKE CHARLES        30.18N 93.20W
02/23/2005  0.75 INCH        CALCASIEU          LA   PUBLIC

            DIME SIZE HAIL 2 SOUTH OF MCNEESE STATE UNIVERSITY.

&&

FN
Local storm report, Feb 23, 10:48 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1048 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             CREOLE                  29.80N 93.11W
02/23/2005  0.88 INCH        CAMERON            LA   PUBLIC

            NICKEL-SIZED HAIL REPORTED BY PUBLIC

&&

ITO
Local storm report, Feb 23, 10:52 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1052 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             GRAND CHENIER           29.77N 92.97W
02/23/2005  1.25 INCH        CAMERON            LA   PUBLIC

            HALF DOLLAR-SIZED HAIL REPORTED BY PUBLIC.

&&

ITO
Local storm report, Feb 23, 12:00 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             2 SW OBERLIN            30.60N 92.79W
02/23/2005  0.75 INCH        ALLEN              LA   PUBLIC

            PUBLIC REPORTS 3/4 INCH HAIL.

&&

ERICKSON
Local storm report, Feb 23, 2:17 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
217 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MAURICE                 30.11N 92.12W
02/23/2005  1.00 INCH        VERMILION          LA   PUBLIC

            REPORTED BY MAURICE ELEMENTARY SCHOOL.

&&

TMOGGED
Local storm report, Feb 23, 2:26 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
226 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             YOUNGSVILLE             30.10N 91.99W
02/23/2005  0.88 INCH        LAFAYETTE          LA   PUBLIC

&&

TMOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 12:33 PM CSTSevere Thunderstorm WarningLCHOrange27 min
Feb 23, 12:35 PM CSTSevere Thunderstorm WarningLCHJefferson25 min
Feb 23, 1:01 PM CSTSevere Thunderstorm WarningLCHOrange29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.